Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Dodge City, KS

April 21, 2017Stevens County, Kansas

NWS Dodge City, KS issued this special weather statement at Apr 21, 2017, 2:51 AM CDT for Stevens County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2017, 2:51 AM CDT (07:51 UTC)
Expired
Apr 21, 2017, 3:15 AM CDT
In force
24 min
Issued by
NWS Dodge City, KS

County Stevens County, KS

The radar

The Dodge City radar (KDDC), 146 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2707 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

367 
WWUS83 KDDC 210751
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
251 AM CDT FRI APR 21 2017
 
KSZ075-084-085-210815-
Stevens KS-Grant KS-Morton KS-
251 AM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORTON...SOUTH
CENTRAL GRANT AND CENTRAL STEVENS COUNTIES UNTIL 315 AM CDT...

At 251 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Feterita, or 12 miles west of Hugoton, moving east
at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hugoton, Rolla, Moscow and Feterita. 

LAT...LON 3708 10164 3725 10171 3749 10126 3712 10111
TIME...MOT...LOC 0751Z 252DEG 38KT 3719 10157 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Apr 21, 1:56 AM CDT, 55 minutes earlier.

Area forecast discussion, Apr 21, 1:56 AM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
156 AM CDT Fri Apr 21 2017

.SHORT TERM...(Today and tonight)
Issued at 151 AM CDT Fri Apr 21 2017

A wet day in store for the entire forecast area, with rainfall
amounts on the order of an inch expected under the cold conveyor
belt of this developing dynamic low.  We made significant changes
for afternoon highs today, following the cooler WRF highs only in
the 40s to around 50 degrees this afternoon. The upper 500 mb low
should be positioned squarely over our forecast area by the
middle of this afternoon, ensuring the entire area located in low
clouds and rain shower bands allowing little warming from
insolation. Rapid clearing from subsidence could occur in the
extreme southwest by late day. However, the signal from the
models suggests rain showers persisting across much of the area
east of highway 283 through at least midnight as the broad upper
low is slow to move toward the Mississippi Valley.

Temperatures will be colder on Saturday morning, however probably
not as cold that frost should be an issue so quick behind the
exiting system. Frost risk is probably greater looking ahead to
Sunday morning when more clearing, radiational cooling and lighter
surface winds are likely.

.LONG TERM...(Saturday through Thursday)
Issued at 151 AM CDT Fri Apr 21 2017

Main weather impacts in the extended appear to lean towards fire
weather again as the temperatures moderate into early next week, as
well as a brief threat for frost/freeze on Sunday morning. Right
now, the coldest solutions for Sunday morning are the NAM/WRF and
it's MOS lows with temperatures falling as cold as 30 through the
Ark Valley from Dodge City west. Fire weather may become elevated
as temperatures warm into the 80s early in the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)

Local TAF area will be under the influence of a cold conveyor
belt today, with periods of rain and isolated thunderstorms. As a
result the main impacts for aviation will be IFR and potential for
LIFR CIGS with reduced MVFR VSBY's in rain through the day. The
system will not lift out of the area until later tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  47  52  38  59 /  70 100  40  10
GCK  46  51  36  58 /  50  90  20  10
EHA  47  54  37  58 /  80  90  10   0
LBL  48  54  37  58 / 100 100  10   0
HYS  46  53  40  60 /  50 100  90  10
P28  50  55  42  60 /  30 100  70  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, Apr 20, 3:06 AM CDT, 23 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
306 AM CDT Thu Apr 20 2017

KSZ030-031-043>046-061>066-074>081-084>090-210815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
306 AM CDT Thu Apr 20 2017 /206 AM MDT Thu Apr 20 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Shower and thunderstorms are possible as early as overnight
 tonight.

Day 1 Hazards
-------------
* Hail: Limited risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Elevated risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
------------------- Thunderstorms may become more numerous early
 Friday morning. Cooler air may lead to frost by Saturday and
 Sunday morning.

Days 2-7 Hazards
----------------
* Friday
  - Flooding: Elevated risk
  - Lightning: Limited risk
  - Freeze: Limited risk

* Saturday
  - Flooding: Limited risk
  - Freeze: Elevated risk

* Sunday
  - Freeze: Limited risk
  - Fire weather: Limited risk

* Monday
  - Fire weather: Elevated risk

* Tuesday
  - Fire weather: Limited risk

* Wednesday
  - Lightning: Elevated risk
  - Fire weather: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Apr 21, 2:51 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
251 AM CDT FRI APR 21 2017

KSZ075-084-085-210815-
Stevens KS-Grant KS-Morton KS-
251 AM CDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORTON...SOUTH
CENTRAL GRANT AND CENTRAL STEVENS COUNTIES UNTIL 315 AM CDT...

At 251 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Feterita, or 12 miles west of Hugoton, moving east
at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hugoton, Rolla, Moscow and Feterita.

LAT...LON 3708 10164 3725 10171 3749 10126 3712 10111
TIME...MOT...LOC 0751Z 252DEG 38KT 3719 10157

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 3:19 AM CDTSpecial Weather StatementDDCSeward41 min

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.